Idaho, 2015Damaging Winds in Idaho, May 30, 2015
May 30, 2015 · NWS PIH · 6 events in 2 counties and zones
Thunderstorm winds caused damage throughout southeast Idaho on May 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds caused damage throughout southeast Idaho on May 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 30, 1:06 PM MST, 2 hours 4 minutes earlier.
Area forecast discussion, May 30, 1:06 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
206 PM MDT SAT MAY 30 2015
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. SHORTWAVE TOPPING
UPPER RIDGE TODAY/THIS EVENING APPEARS TO BE ENOUGH TO FIRE
CONVECTION ACROSS PORTIONS OF EAST IDAHO. WEAK CONVECTION ALREADY
BEGINNING EARLY THIS AFTERNOON IN CENTRAL MTNS AND JUST NORTH OF
NEVADA BORDER. MODELS APPEAR TO BE PICKING UP THESE AREAS WELL
WITH PROGRESSION INTO EASTERN HIGHLANDS THROUGH THE EVENING. NAM
AND GFE THE WETTEST MODELS ESPECIALLY THE CENTRAL MTNS AND ALONG
THE DIVIDE. HAVE SPLIT POPS FOR THE EVENING WITH LOWER VALUES
AFTER SUNSET ALONG WITH LOSS OF THUNDER. RIDGE REBOUNDS THROUGH
SUNDAY WITH AXIS THROUGH UTAH/WYOMING. COULD SEE SPOTTY CONVECTION
FIRE AGAIN IN SOUTHERN HIGHLANDS AND ALONG DIVIDE. DIFFERENCE IS
THAT RESONSIBLE SHORTWAVE LIFTS THROUGH THE GREAT BASIN OVERNIGHT
INTO MONDAY MORNING WITH NEGATIVE TILT. BOTH NAM AND GFS KEEP
CONVECTION GOING OVERNIGHT ESPECIALLY IN WESTERN ZONES. HAVE
MAINTAINED SCATTERED POPS WESTERN HALF OF FORECAST AREA BUT KEPT
OUT MENTION OF THUNDER. THIS REGION BLOOMS ACROSS NORTHERN ZONES
DURING THE AFTERNOON MONDAY WITH REDEVELOPMENT ACROSS THE SOUTHERN
HIGHLANDS ONCE AGAIN. SNAKE PLAIN SHOULD STAY DRY IF MODELS HOLD
TRUE BUT KEPT WEAK POPS ACROSS THE REGION IN CASE. AIR MASS AT
THIS TIME APPEARS TO BE FAVORABLE FOR SUPPORTING STRONGER STORMS
WITH POTENTIAL FOR ISOLATED SEVERE. WILL HOLD OFF FOR NOW ON
ADDING GUSTY WINDS/SMALL HAIL TO WX GRIDS BUT CERTAINLY SEE THE
POTENTIAL. ANOTHER WEAKER SHORTWAVE APPROACHES IDAHO LATE MONDAY
NIGHT. TIMING APPEARS TO FAVOR REDEVELOPMENT ON TUESDAY BUT KEPT
WEAK POPS GOING MONDAY NIGHT BETWEEN SYSTEMS FOR POTENTIAL TIMING
DIFFERENCES. DMH
.LONG TERM...TUESDAY THROUGH NEXT SATURDAY. MODELS KEEP A BROAD
CYCLONIC CIRCULATION OVER THE AREA WITH A DEEPENING TROUGH ADVANCING
INTO WA/OR BY WEDNESDAY MORNING. ACTIVE WEATHER IS EXPECTED TO
CONTINUE INTO NEXT WEEKEND. GFS AND ECMWF PUSH A SHORTWAVE THROUGH
IDAHO WEDNESDAY AFTERNOON THEN DEEPEN UPPER TROUGH INTO CALIFORNIA
BY THURSDAY. GFS MAINTAINS A MORE ACTIVE NORTHERN BRANCH OF A SPLIT
FLOW ON FRIDAY AND IS THUS A BIT WETTER THAN THE ECMWF HOWEVER THE
ECMWF DOES EXPAND ITS QPF FIELD INTO IDAHO IN THE AFTERNOON WITH
INSTABILITY AROUND PEAK HEATING. GFS MORE PROGRESSIVE WITH PATTERN
FRIDAY AND SATURDAY AND SUGGESTS DRIER WEATHER FOR NEXT WEEKEND.
HINSBERGER
&&
.AVIATION...WEAK UPPER SHORTWAVE RIDING OVER RIDGE WILL BE ENOUGH TO
HELP TRIGGER SHOWERS AND ISOLATED THUNDERSTORMS. EXPECTING THIS
INFLUENCE AT THE SURFACE WITH SOME GUSTY WINDS THIS AFTERNOON AS
WELL. FLIGHT CONDITIONS SHOULD REMAIN VFR THOUGH A HEAVY SHOWER OVER
THE TERMINALS MAY BRIEFLY BRING LOWERED VIS. HINSBERGER
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
In the hours before
Special weather statement, May 30, 2:40 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
340 PM MDT SAT MAY 30 2015
IDZ022-302230-
SOUTH CENTRAL HIGHLANDS ID-
340 PM MDT SAT MAY 30 2015
...HALF INCH HAIL AND FREQUENT LIGHTNING AFFECTING CENTRAL CASSIA
COUNTY UNTIL 430 PM MDT...
AT 339 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OAKLEY RESERVOIR...MOVING EAST AT 25 MPH.
PEA SIZE HAIL ALONG WITH FREQUENT LIGHTNING WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OAKLEY RESERVOIR...OAKLEY...ALBION...ELBA AND MT HARRISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4211 11407 4228 11407 4247 11343 4215 11335
TIME...MOT...LOC 2139Z 254DEG 23KT 4221 11395
VALLE
Special weather statement, May 30, 3:04 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
404 PM MDT SAT MAY 30 2015
IDZ017-021-302230-
EASTERN MAGIC VALLEY ID-LOWER SNAKE RIVER PLAIN ID-
404 PM MDT SAT MAY 30 2015
...PEA SIZE HAIL FREQUENT LIGHTNING AND WINDS IN EXCESS OF 30 MPH
AFFECTING SOUTHEASTERN BLAINE...NORTHEASTERN CASSIA...WEST CENTRAL
POWER AND SOUTHEASTERN MINIDOKA COUNTIES UNTIL 430 PM MDT...
AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUPERT...MOVING EAST AT 40 MPH.
PEA SIZE HAIL...BRIEF HEAVY DOWNPOURS AND WINDS IN EXCESS OF 30 MPH
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUPERT...LAKE WALCOTT...MINIDOKA...ACEQUIA...PILAR BUTTE AND
INTERSTATE 84 AND 86 JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4255 11364 4273 11371 4291 11315 4265 11304
TIME...MOT...LOC 2203Z 251DEG 34KT 4267 11358
VALLE
Thunderstorm Wind, Bingham
- When
- May 30, 3:10 PM MST to 3:30 PM MST
- Where
- Bingham County, Sterling
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 43.030, -112.750
Large tree downed by thunderstorm winds in Sterling.
Thunderstorm Wind, Power
- When
- May 30, 4:13 PM MST to 4:30 PM MST
- Where
- Power County, (Pih)pocatello Muni
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.920, -112.600
Fifty-nine mph wind gust at the Pocatello airport.
Thunderstorm Wind, Bingham
- When
- May 30, 4:25 PM MST to 4:40 PM MST
- Where
- Bingham County, Ft Hall
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 43.030, -112.450
Six to 9 inch tree limbs blown off tree with 3 inch tree limb blown across road in Fort Hall.
Thunderstorm Wind, Bingham
- When
- May 30, 4:30 PM MST to 4:40 PM MST
- Where
- Bingham County, 1 mi S of Moreland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.206, -112.450
Ten inch diameter by 15 foot long cottonwood branch blown down off tree by thunderstorm wind.
Thunderstorm Wind, Power
- When
- May 30, 4:57 PM MST to 5:10 PM MST
- Where
- Power County, 2 mi W of (Pih)pocatello Muni
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.920, -112.639
A trained spotter reported fallen branches from trees and one tree had fallen on a service line 2 miles west fo the Pocatello airport.
Thunderstorm Wind, Power
- When
- May 30, 5:00 PM MST to 5:24 PM MST
- Where
- Power County, American Falls
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 42.780, -112.830
Large tree uprooted and downed due to thunderstorm winds near American Falls. Created 6 to 8 foot deep crater and landed on a home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, May 30, 20151 death · 1 injured · $6,000 · 52 kt wind · 2 events
- Flash Flood and Hail in Ohio, May 30, 2015$792,000 · 1 in hail · 13 events
- Tornado and Flash Flooding in Indiana, May 30, 2015$178,000 · EF1 · 14 events
- Flash Flooding and Damaging Wind in Texas, May 30, 2015$425,000 · 53 kt wind · 4 events
- Damaging Winds in Kentucky, May 30, 20156 injured · $1,000 · 52 kt wind · 6 events
- Damaging Winds in New York, May 30, 2015$95,000 · 50 kt wind · 5 events
- Flash Flood in New York, May 30, 2015$100,000 · 1 event
- Flash Flood in Texas, May 30, 2015$100,000 · 1 event
- Damaging Winds in Tennessee, May 30, 2015$69,000 · 61 kt wind · 5 events
- Flash Flood and Hail in Illinois, May 30, 2015$46,000 · 1 in hail · 5 events
- Damaging Wind in Pennsylvania, May 30, 20153 injured · $15,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in Texas, May 30, 2015$30,000 · 55 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581829, 581814, 581816, 581817, 581820, 581832.